Pennsylvania, 2019

Damaging Winds in Pennsylvania, May 23, 2019

May 23, 2019 · NWS CLE · 3 events in 1 county or zone

A squall line of severe thunderstorms developed overnight over the Midwest and move into Ohio during the predawn hours. This line of storms transitioned into a broken line of storms during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A squall line of severe thunderstorms developed overnight over the Midwest and move into Ohio during the predawn hours. This line of storms transitioned into a broken line of storms during the morning hours. There was a core of very strong winds aloft causing the broken line to bow out over Lake Erie and northern Ohio into northwest Pennsylvania. These strong winds aloft were able to transport downward to the surface and caused widespread wind damage and wind reports of 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 23, 6:52 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 23, 6:52 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
752 AM EDT Thu May 23 2019

.SYNOPSIS...
Low pressure will cross the upper Great Lakes today with a cold
front settling south across the area this evening. High pressure
from the northern Plains will build east across the region on
Friday. A warm front will lift north on Saturday then sink south
again on Sunday maintaining a focus for active weather.

&&

.NEAR TERM /THROUGH FRIDAY/...
Low pressure is located over the arrowhead of Minnesota this morning
with a cold front extending south across Illinois. The forecast area
is starting off in the warm sector ahead of an MCS tracking across
Indiana. This convection has been maintained overnight as an upper
level wave rides out of the Plains towards the southern Great Lakes
with a 65 knot low level jet. This jet is providing tremendous
moisture advection into the region, working to overcome the very dry
air noted above 900mb on the 00Z DTX sounding. The 08Z SPC
Mesoanalysis shows a large PW gradient across the state of Indiana
with a 0.6 inch PW near Toledo and 1.7 inches near Chicago. It is
unclear to what extent this drier air will have on causing this
complex to weaken as it approaches the I-75 corridor towards 11Z or
if the MCV and steep mid-level lapse rates will be sufficient to
maintain storm intensity and prompt convective warnings towards
sunrise. The RAP suggests a corridor of instability will advect
north ahead of the line with 750 J/kg of ML CAPE, helping to
maintain intensity until at least 8-10 AM before starting to
weaken. There is high confidence that thunderstorms with
considerable lightning will move across the area this morning but
at some point convection may become elevated, lessening the
threat of severe weather. Coordination will continue with the
Storm Prediction Center this morning and Severe Thunderstorm
Watches/Warnings will be issued if needed. Latest runs of the
HRRR indicate convection will be almost east of the forecast
area by 16Z.

Morning thunderstorm activity will stabilize the atmosphere and take
some time to recover into this afternoon.  However many areas will
clear out this afternoon allowing temperatures to approach 80
degrees with good mixing and breezy southwest winds gusting to 30
mph. Dewpoints will remain high in the mid to upper 60s ahead of the
cold front this afternoon and expect CAPE values of 1000 J/kg or
more to develop across the southern counties. Sufficient forcing
along the cold front may support redevelopment of scattered showers
and a few thunderstorms this afternoon in the 21-01Z time frame. We
will monitor any storms to develop but expect the primary severe
weather threat today to be this morning.

High pressure will build in behind the front for Friday bringing a
drier airmass and cooler temperatures. Highs on Friday will range
from the mid 60s at the lakeshore to upper 70s south with thickening
mid-cloud from the west during the afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Upper ridge will build over the Ohio valley/Great Lakes Friday night
as a surface warm front lifts north of the area. A southwesterly low
level jet will nose northeastward into the southern Great Lakes late
Friday night into Saturday. Most of the overnight will be dry across
the area, however some increased chances for precip arrive on the
periphery of the LLJ by early Saturday morning. Instability will
increase across the region through the day Saturday as a mid level
shortwave approaches the region from the west. Good mid level flow
and unstable conditions will result convection increasing across the
area ahead of the wave, with the potential for some diurnally driven
strong to possibly severe storms. Low level lapse rates will be
steep with decent mid level lapse rates, and enough deep
layer/effective bulk shear to organize convective, initially
discrete and possible growing upscale into something linear, with
large hail/damaging winds possible. The threat will be contingent
upon how unstable the area gets through the day and the timing of
any mid level forcing. Given the synoptic pattern Saturday night, it
isn't out of the question that we could have upstream convection
develop and move eastward into the area by early Sunday morning. A
more potent wave is expected to track eastward across the region
Sunday afternoon, with another round of convection expected. Model
differences with the exact track/timing of the forcing precludes
anything more than low likely/high chance pops Sunday tapering to
slight chance/chance pops Sunday night. Highs on Saturday will be in
the low to mid 80s for much of the area, but will be a touch cooler
Sunday in the upper 70s to low 80s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A brief lull in the active weather regime is expected Monday with a
more amplified longwave pattern setting up and a period of ridging
over the region Monday into Monday night. A warm front will lift
north through the area Monday night into Tuesday as low pressure
tracks northeast through the western Great Lakes, with some slight
chance/low chance pops forecasted. Upper ridging will hold across
the region Tuesday, although the ridge will be a bit more flattened
over the Great Lakes. Pops increase Tuesday night into Wednesday as
low pressure tracks through the Great Lakes bringing a frontal
boundary towards the area. Still kept pops in the low to mid chance
range during this period with the better forcing west of the area,
although the region will be unstable in the warm sector. Highs will
generally be in the upper 70s to low 80s through the period.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Thunderstorm complex moving east across the area will bring
thunderstorms with strong winds to areas from MFD-CLE eastward
through 15Z. Gusts to 40 knots will be common with gusts to 50
knots possible. Brief heavy rain with IFR visibilities will be
possible.

After the morning activity moves through, the airmass will try
to destabilize from MFD-CAK and points south after 21Z.
Scattered thunderstorms may re-develop this afternoon in this
area and may need to be added to the terminals.

By late morning we will start to see southwest winds become
breezy with gusts to around 25-30 knots. Winds will drop off to
5-15 knots tonight as they shift around to the northwest behind
a cold front.

OUTLOOK...Non-VFR possible in thunderstorms Saturday and Sunday.

&&

.MARINE...
Low pressure tracking across the Great Lakes today will bring a cold
front to the western end of the lake this afternoon, crossing the
lake by the overnight hours. Southwest winds today ahead of the
front will increase to 15-20 kts before becoming more west to
northwest and weakening behind the front tonight. There may be a
need for a small craft advisory on the western half of the lake this
afternoon into this evening, however winds will remain just below
criteria, and shore parallel flow should keep waves in the 2-4 ft
range. High pressure will build east across the lake tonight through
Friday before the front lifts back north across the lake as a warm
from late Friday night through Saturday morning. This will keep
winds out of the west southwest across the lake through Sunday,
until another cold front sweeps across the lake, with winds becoming
west to northwest Sunday night into Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...KEC
MARINE...Greenawalt
Hazardous weather outlook, May 23, 4:26 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
526 AM EDT Thu May 23 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-240930-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
526 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move from west to east across the
area this morning. Some of these thunderstorms may produce strong
damaging winds, mainly before 9 AM. The greatest threat will be
focused towards the I-75 corridor.

Thunderstorms may develop along a cold front across mainly NE Ohio
late this afternoon into this evening. There is an isolated threat of
severe weather with thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a slight risk of severe weather with thunderstorms on
Saturday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-240930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
526 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Showers and thunderstorms producing frequent lightning will move
from west to east across the lake this morning. Some of these
thunderstorms may produce strong damaging winds mainly on the western
basin before 9 AM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a slight risk of severe weather with thunderstorms on
Saturday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 23, 7:23 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     WESTON                  41.34N 83.80W
05/23/2019                   WOOD               OH   EMERGENCY MNGR

            TREES REPORTED DOWN THROUGHOUT THE AREA.

&&

RC
Local storm report, May 23, 7:29 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     3 E NORWALK             41.25N 82.55W
05/23/2019                   HURON              OH   PUBLIC

            TREES AND POWER LINES DOWN ON ROAD.

&&

KEC
Local storm report, May 23, 7:47 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
847 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     2 ENE AVON LAKE         41.51N 81.98W
05/23/2019                   LORAIN             OH   PUBLIC

            TREE DOWN AND POLES DAMAGED.

&&

KEC
Local storm report, May 23, 7:52 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
852 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND GST     1 ENE RICHMOND HEIGHTS  41.57N 81.49W
05/23/2019  M63 MPH          CUYAHOGA           OH   AWOS

&&

RC
Local storm report, May 23, 7:54 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
854 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     MARINE TSTM WIND 3 N CLEVELAND           41.52N 81.68W
05/23/2019  E51 MPH          CUYAHOGA           OH   ASOS

            GUST TO 44 KNOTS AT BURKE LAKEFRONT AIRPORT.

&&

KEC
Special weather statement, May 23, 8:06 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
906 AM EDT Thu May 23 2019

OHZ013-022-089-PAZ001>003-231400-
Geauga-Portage-Ashtabula Lakeshore-Northern Erie-Southern
Erie-Crawford-
906 AM EDT Thu May 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PORTAGE...
SOUTHEASTERN GEAUGA...NORTHERN ASHTABULA...ERIE AND CRAWFORD
COUNTIES...

At 906 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Kingsville to near North
Bloomfield. Movement was east at 70 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Edinboro,
Geneva, Titusville, North East, Union City, Girard, North Kingsville,
Middlefield, Cambridge Springs, Garrettsville, Waterford, Albion,
Linesville, Wattsburg and Adamsville.

LAT...LON 4162 7982 4149 8000 4147 8094 4147 8100
      4099 8100 4100 8127 4163 8101 4148 8100
      4149 8052 4193 8052 4179 8095 4186 8095
      4203 8034 4217 8012 4227 7977 4201 7976
      4199 7961 4162 7961
TIME...MOT...LOC 1306Z 265DEG 59KT 4189 8065 4142 8083

Griffin

The radar

The Cleveland radar (KCLE), 143 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
May 23, 8:25 AM EST
Where
Erie County, 0.86 mi SE of Lake City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.010, -80.340

Several power lines were blown down.

Thunderstorm Wind, Erie

When
May 23, 8:30 AM EST
Where
Erie County, 0.69 mi N of Edinboro
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
41.880, -80.130

A picture from social media showed a large tree that had smashed a truck.

Thunderstorm Wind, Erie

When
May 23, 8:40 AM EST
Where
Erie County, 1.24 mi SE of Itley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.910, -80.060

Several powers lines and a tree were blown down at the intersection of Sharp Road and Leacock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825507, 825508, 825509.